Problems in numerical chebyshev approximation by interpolating rationals

  • B. Nelson
  • Jack Williams
Numerical Methods
Part of the Lecture Notes in Mathematics book series (LNM, volume 1105)


We describe some theory and practice for the problem of real Chebyshev approximation to a continuous function f(x) whose zeros (if any) in the range of interest are known. Our typical approximant is of the form B(x) (P(x)/Q(x))P, where B(x) is a specified continuous function having the same zeros as f(x), p is specified and P(x), Q(x) are polynomials.


Error Curve Levelling Equation Exchange Algorithm Decimal Digit Chebyshev Approximation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Almacany, M., Dunham, C.B., and Williams, J., Discrete Chebyshev approximation by interpolating rationals, IMA J. num. Analysis, to appear.Google Scholar
  2. 2.
    Barrar, R.B., and Loeb, H.L., On the Remez algorithm for non-linear families, Numer. Math. 15 (1970), 382–391.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    de Boor, C., A Practical Guide to Splines, Springer-Verlag, 1978.Google Scholar
  4. 4.
    Burke, M.E., Nonlinear best approximation on discrete sets, J. Approx. Theory 16 (1976), 133–141.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cheney, E.W., Introduction to Approximation Theory, McGraw-Hill, New York, 1966.zbMATHGoogle Scholar
  6. 6.
    Davies, P.J., Interpolation and Approximation, Blaisdell, 1963.Google Scholar
  7. 7.
    Schmidt, D., An existence theorem for Chebyshev approximation by interpolating rationals, J. Approx. Theory 27 (1979), 146–152.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Taylor, G.D., and Williams, J., Existence questions for the problem of Chebyshev approximation by interpolating rationals, Math. Comp. 28 (1974), 1097–1104.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Williams, J., Numerical Chebyshev approximation by interpolating rationals, Math. Comp. 26 (1972), 199–206.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • B. Nelson
    • 1
  • Jack Williams
    • 1
  1. 1.Department of MathematicsUniversity of ManchesterManchesterEngland

Personalised recommendations